Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Tucson, AZ

July 21, 2010Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2010, 2:55 PM MST for Pinal County, Arizona. It was in force for 110 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 2:55 PM MST (21:55 UTC)
Expired
Jul 21, 2010, 4:45 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:48 PM MSTHEAVY RAIN 2.33 Ese Oracle, AZFELL IN THE LAST 3 HOURS...1245 TO 345 PM.
Jul 21, 4:42 PM MSTHEAVY RAIN 2.44 Se Oracle, AZFELL BETWEEN 200 AND 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WGUS55 KTWC 212155
FFWTWC
AZC021-212345-
/O.NEW.KTWC.FF.W.0013.100721T2155Z-100721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE NORTH SIDE OF THE      
  CATALINA MOUNTAINS NEAR CAMPO BONITO AND ALSO FROM A THUNDERSTORM  
  NEAR ORACLE JUNCTION. VERY LITTLE MOVEMENT IS NOTED WITH THESE     
  STORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN MANUEL
  AND ORACLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SIGNIFICANT RISE IN THE CAMPO BONITO WASH AND THE BIG WASH WILL 
OCCUR OVER THE NEXT 2 HOURS. THIS WILL CAUSE FLOODING OF MOUNT 
LEMMON ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3264 11101 3265 11060 3253 11059 3252 11101

$$

CS
1 follow-up statement
048 
WGUS75 KTWC 212228
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED JUL 21 2010

AZC021-212345-
/O.CON.KTWC.FF.W.0013.000000T0000Z-100721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
328 PM MST WED JUL 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE NORTH SIDE OF THE      
CATALINA MOUNTAINS NEAR CAMPO BONITO AND ALSO FROM A THUNDERSTORM  
NEAR ORACLE JUNCTION. RADAR ESTIMATES INDICATE THAT FROM 2 TO 4 
INCHES OF RAINFALL HAS OCCUR OVER THE PAST 2 HOURS. VERY LITTLE 
MOVEMENT IS NOTED WITH THESE STORMS.

A SIGNIFICANT RISE IN THE CAMPO BONITO WASH AND THE BIG WASH WILL 
OCCUR OVER THE NEXT 2 HOURS. THIS WILL CAUSE FLOODING OF MOUNT 
LEMMON ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN MANUEL
AND ORACLE

LAT...LON 3264 11101 3265 11060 3253 11059 3252 11101

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:15 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUL 21 2010

.SYNOPSIS...AN UPSWING IN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THIS EVENING AND THURSDAY WITH LOCALLY HEAVY RAINFALL BEING THE MAIN
THREAT. OTHERWISE...PLENTY OF MOISTURE WILL REMAIN IN PLACE THE NEXT
SEVERAL DAYS FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. DAYTIME HIGH TEMPERATURES WILL BE NEAR SEASONABLE
READINGS.

&&

.DISCUSSION...SHOWER AND THUNDERSTORM ACTIVITY FIRED UP A LITTLE
SOONER IN SOME AREAS THAN PREVIOUSLY EXPECTED...ESPECIALLY IN GRAHAM
AND PINAL COUNTIES. OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHWEST GRAHAM...COCHISE AND
EASTERN SANTA CRUZ COUNTIES LATE THIS MORNING AND EARLY THIS
AFTERNOON. THESE STORMS INITIALLY DEVELOPED IN THE MOUNTAINS...AND
HAVE BEEN BACK BUILDING TOWARD THE SOUTH INTO THE MEAN FLOW. THIS
HAS RESULTED IN HEAVY RAINFALL AMOUNTS ACROSS THE
AREA...PARTICULARLY IN COCHISE COUNTY. RECENT SATELLITE IMAGERY WAS
SHOWING THUNDERSTORM DEVELOPMENT ACROSS SOUTHWEST NEW MEXICO SOUTH
INTO NORTHERN MEXICO IN ASSOCIATION WITH A DISTURBANCE TRACKING
WESTWARD OVER CHIHUAHUA MEXICO. EXPECT THIS FEATURE TO ORGANIZE
THUNDERSTORMS OVER NORTHERN SONORA MEXICO INTO COCHISE AND SANTA
CRUZ COUNTIES BY EARLY THIS EVENING. THIS ADDITIONAL THUNDERSTORM
ACTIVITY COULD RESULT IN SOME AREAS SEEING A COUPLE OF ROUNDS OF
HEAVY RAINFALL YET TODAY. EVENTUALLY...WOULD EXPECT AN ORGANIZED
COLD POOL AT THE SURFACE TO SPREAD WEST-NORTHWESTWARD TRIGGERING
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST AND CENTRAL DESERTS
OF ARIZONA. THUS...WILL KEEP POP VALUES FOR THE LOWER DESERTS GOING
LATE THIS EVENING AND OVERNIGHT.

THEREAFTER...WATER VAPOR IMAGERY SUGGESTED THAT A DISTURBANCE WAS
EJECTING NORTHWARD FROM THE MAIN UPPER LOW SPINNING OFF THE WEST
COAST OF BAJA. THIS FEATURE COULD FOCUS SHOWERS AND A FEW
THUNDERSTORMS ACROSS OUR WESTERN DESERT ZONES TONIGHT INTO MID
MORNING THURSDAY. THIS SAME FEATURE MAY ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS THE REST OF THE CWA THURSDAY AFTERNOON AND
EVENING. THUS...WILL CONTINUE TO KEEP DECENT POP VALUES GOING FOR
THURSDAY MOST AREAS.

LATEST GFS MODEL WAS HINTING AT LESS THUNDERSTORM ACTIVITY FRIDAY IN
THE WAKE OF THE DISTURBANCE PASSING THROUGH THURSDAY. OVERALL...
PATTERN APPEARS TO BE FAVORABLE FOR DECENT THUNDERSTORM CHANCES BY
EARLY NEXT WEEK. THIS WILL ESPECIALLY BE THE CASE MONDAY AND TUESDAY
AS THE GFS MODEL HAS THE UPPER HIGH BECOMING CENTERED OVER THE FOUR
CORNERS REGION.

&&

.AVIATION...VALID 21/12Z-22/12Z
SCT TSRA/SHRA ACROSS SE AZ THRU 09Z THU...WITH ISOLD SHRA THRU 16Z
THU. EXPECT REDEVELOPMENT OF SCT TSRA/SHRA AFT 18Z THU. CLOUD DECKS
MOSTLY 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH BASES AROUND 3-6K
FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS. SURFACE WIND
GENERALLY LESS THAN 10 KTS. HOWEVER...WIND GUSTS APPROACHING 50 KTS
VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS. AMPLE MOISTURE WILL BRING
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA
INTO THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 9:15 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED JUL 21 2010

AZZ029-032>035-220415-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
915 AM MST WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS AN INCREASED THREAT OF MORE WIDESPREAD HEAVY RAINFALL
TODAY AND TONIGHT COMPARED TO THE PAST COUPLE OF DAYS.

A FEW DISTURBANCES EMBEDDED IN A MODERATELY STRONG SOUTHEAST
FLOW...COMBINED WITH A VERY MOIST AND UNSTABLE AIR MASS WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
INDIVIDUAL STORM MOVEMENT WILL BE TO THE NORTH AT 15 MPH...WITH
MULTIPLE STORMS PASSING OVER THE SAME AREA OFF AND ON THROUGHOUT
THE DAY. LOCALLY HEAVY RAINFALL AMOUNTS ON THE ORDER TO 1 TO 2
INCHES WILL BE POSSIBLE IN SOME AREAS...ESPECIALLY IN THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE
MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-220415-
WESTERN PIMA COUNTY-
915 AM MST WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT...WITH THE BULK OF THE THUNDERSTORM ACTIVITY REMAINING JUST
EAST OF THE AREA ACROSS THE TOHONO OODHAM NATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH LOCALLY
RAINFALL AND STRONG WINDS BEING THE MAIN THREATS. THE GENERAL FLOW
PATTERN WILL REMAIN FAVORABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-220415-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
915 AM MST WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A LATER START TO SHOWER AND THUNDERSTORM DEVELOPMENT IN THE
MOUNTAINS CAN BE ANTICIPATED TODAY. HOWEVER...BY LATE AFTERNOON INTO THE
EVENING HOURS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS MUCH OF THE AREA. THE MAIN AREA OF CONCERN WILL BE
ACROSS WESTERN AND SOUTHERN GRAHAM COUNTY TODAY AND TONIGHT. A FEW
OF THE STRONGER THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
UP TO ONE INCH ALONG WITH STRONG WINDS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE
MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 21, 10:25 AM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST WED JUL 21 2010

AZZ034-035-211815-
COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ-
1025 AM MST WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES UNTIL 1115 AM MST...

AT 1018 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SIERRA VISTA...MOVING NORTH AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...CANELO...FORT
HUACHUCA...ELGIN AND WHETSTONE.

LAT...LON 3170 11062 3174 11026 3144 11028 3143 11048
TIME...MOT...LOC 1724Z 163DEG 11KT 3154 11041

CS
Special weather statement, Jul 21, 11:05 AM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1105 AM MST WED JUL 21 2010

AZZ035-211845-
COCHISE COUNTY AZ-
1105 AM MST WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL
1145 AM MST...

AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BISBEE...MOVING NORTH
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
COCHISE COUNTY.

LAT...LON 3161 11011 3164 10988 3145 10985 3143 11005
TIME...MOT...LOC 1805Z 302DEG 3KT 3150 10994

CS
Local storm report, Jul 21, 12:57 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1257 PM MST WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      2 NE RAMSEY CANYON PRES 31.47N 110.29W
07/21/2010                   COCHISE            AZ   LAW ENFORCEMENT

            RAMSEY CANYON ROAD CLOSED AT CALLE METATE DUE TO FLOODING
            AND DEBRIS.

&&

KD
Local storm report, Jul 21, 2:40 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       3 NW NICKSVILLE         31.47N 110.27W
07/21/2010  M2.85 INCH       COCHISE            AZ   TRAINED SPOTTER

            RECORDED BETWEEN 1220 ANS 220 PM.

&&

KD
Local storm report, Jul 21, 2:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      COCHISE                 32.12N 109.92W
07/21/2010                   COCHISE            AZ   TRAINED SPOTTER

            IRONWOOD ROAD FLOODED NEAR COCHISE STRONGHOLD

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:43 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 20, 7:24 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 20, 7:40 PM MSTSevere Thunderstorm WarningTWCGreenlee50 min
Jul 20, 7:55 PM MSTFlash Flood WarningTWCGreenlee80 min
Jul 20, 8:05 PM MSTAreal Flood AdvisoryTWCCochise85 min
Jul 21, 10:25 AM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 21, 11:05 AM MSTSpecial Weather StatementTWCCochise40 min
Jul 21, 11:28 AM MSTSevere Thunderstorm WarningTWCCochise62 min
Jul 21, 12:39 PM MSTFlash Flood WarningTWCCochise111 min
Jul 21, 12:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Jul 21, 1:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 21, 2:05 PM MSTFlash Flood WarningTWCCochise115 min
Jul 21, 3:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 3:45 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 21, 4:41 PM MSTFlash Flood WarningTWCPima, Pinal109 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.